Multivitamins May Reduce Chemotherapy-Induced Peripheral Neuropathy

October 8, 2017

Women who take multivitamin supplements before their breast cancer diagnosis and during chemotherapy appear to be less likely to develop the debilitating, often long-lasting symptoms of chemotherapy-induced peripheral neuropathy, according to a new study.

Women who take multivitamin supplements before their breast cancer diagnosis and during chemotherapy appear to be less likely to develop the debilitating, often long-lasting symptoms of chemotherapy-induced peripheral neuropathy (CIPN), according to a new study.

In a large study of breast cancer patients undergoing paclitaxel chemotherapy, those who used multivitamins were about 40% less likely to suffer sensory loss.

The researchers published their results online ahead of print in the Journal of the National Cancer Institute.

“Our study showed that use of multivitamin supplements, but not specific vitamins, was associated with less neurotoxicity. This was true for use before diagnosis and, to a lesser extent, during chemotherapy,” said senior author Christine Ambrosone, PhD, of the Roswell Park Cancer Institute in Buffalo, New York.

CIPN symptoms often persist after completion of chemotherapy, and effective treatment options are limited. Identifying preventive measures is a critical part of enhancing quality of life for breast cancer survivors, the researchers stated.

An estimated 30% to 40% of cancer patients who receive chemotherapy experience CIPN, which can lead to dose reduction or discontinuation of chemotherapy. Symptoms, most often from taxanes and platinum-based compounds, can persist after treatment and become permanent. There are no known preventive approaches.

A cohort of 1,225 breast cancer patients receiving paclitaxel as part of a Southwest Oncology Group clinical trial completed questionnaires regarding the use of multivitamins and supplements before and at diagnosis. A second questionnaire 6 months into the trial asked about use during treatment.

Multivitamin use before diagnosis was associated with reduced symptoms of CIPN (odds ratio, 0.60). Use during treatment was marginally inversely associated with CIPN (odds ratio, 0.73). Individual supplements, such as vitamin C, folic acid, calcium, iron, and fish oil, did not appear to have an association with risk for CIPN either before diagnosis or during treatment.

“To our knowledge, this is the first study embedded in a therapeutic trial to evaluate the association between dietary supplement use and taxane-induced CIPN,” stated the researchers. Other studies have evaluated dietary supplement use in relation to breast cancer prognosis, but the majority of these studies derived data by looking at vitamin use in relation to risk, or asked about use retrospectively among patients who were at different points in their survivorship continuum, Ambrosone said.

She cautioned that the use of multivitamins could reflect other “healthy lifestyle” patient behaviors that may reduce risk of CIPN, rather than the protective effect directly due to the supplements themselves.

“Importantly, we do not yet have information on how supplements may affect breast cancer recurrence and survival, and there are some concerns that supplements, particularly antioxidants, could interfere with the efficacy of cancer treatment. Because of this, changes to clinical practice are not warranted, and recommendations for patients cannot be made at this time,” said Ambrosone.

If study results indicate that there are no adverse effects of dietary supplements on cancer outcomes, this would justify randomized trials to determine if specific supplements can be used to reduce treatment-related side effects, the researchers stated.